Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS JSJ

January 14, 2010

NWS JSJ issued this flash flood warning at Jan 14, 2010, 4:43 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2010, 4:43 PM CST (22:43 UTC)
Expired
Jan 14, 2010, 6:45 PM CST
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WGCA52 TJSJ 142243
FFWSJU
PRC029-037-053-085-089-103-119-150045-
/O.NEW.TJSJ.FF.W.0003.100114T2243Z-100115T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
643 PM AST THU JAN 14 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR THE EL YUNQUE REGION INCLUDING...THE 
FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LAS PIEDRAS
     LUQUILLO
     NAGUABO
     CEIBA
     CANOVANAS
     FAJARDO
     RIO GRANDE

* UNTIL 845 PM AST

* AT 640 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
PERSISTENT HEAVY RAINFALL OVER THE EL YUNQUE REGION. RADAR ESTIMATES 
SHOW OVER 5 INCHES OF RAINFALL IS LIKELY TO HAVE FALLEN TODAY OVER 
THE HIGHEST ELEVATIONS...WITH SEVERAL USGS RIVER GAGES INDICATING 
RIVER FLOODING OCCURRING ON THE LOWER SLOPES. EMERGENCY OFFICIALS 
HAVE REPORTED FLOODING ON ROADS 956 IN RIO GRANDE AND HIGHWAY 53 IN 
FAJARDO...HOWEVER ALL RIVERS AND LOW LYING AREAS SHOULD BE 
CONSIDERED LIKELY TO FLOOD THIS EVENING. 

MUDSLIDES WILL BECOME A CONCERN ACROSS THESE AREAS DUE TO THE LONG 
DURATION OF THIS HEAVY RAINFALL. AVOID STEEP TERRAIN AND NEVER TRY 
TO CROSS A FLOODED ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1826 6591 1834 6590 1835 6589 1836 6565
      1822 6568

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
715 
WGCA72 TJSJ 150038
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
838 PM AST THU JAN 14 2010

PRC029-037-053-085-089-103-119-150046-
/O.EXP.TJSJ.FF.W.0003.000000T0000Z-100115T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAS PIEDRAS PR-LUQUILLO PR-NAGUABO PR-CEIBA PR-CANOVANAS PR-
FAJARDO PR-RIO GRANDE PR-
838 PM AST THU JAN 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM AST FOR RIO
GRANDE...FAJARDO...CANOVANAS...CEIBA...NAGUABO...LUQUILLO AND LAS
PIEDRAS MUNICIPALITIES...

RIVER GAGES AND EMERGENCY MANAGEMENT REPORTS CONFIRM THAT FLOOD 
WATERS ARE RECEDING ACROSS NORTHEASTERN PUERTO RICO. HOWEVER...RAIN 
WILL CONTINUE OFF AND ON THROUGH THE NIGHT AND A FLASH FLOOD WATCH 
STILL REMAINS IN EFFECT. RESIDENTS WHO LIVE IN OR ARE TRANSITING 
THROUGH FLOOD PRONE AREAS SHOULD REMAIN VIGILANT.

LAT...LON 1826 6591 1834 6590 1835 6589 1836 6565
      1822 6568

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 12:52 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 14, 12:52 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
252 PM AST THU JAN 14 2010

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL BUILD ACROSS THE WESTERN
ATLANTIC TONIGHT THROUGH SATURDAY...INCREASING THE LOCAL PRESSURE
GRADIENT...AS WELL AS FORCING AN OLD FRONTAL BOUNDARY ACROSS THE
REST OF THE LOCAL WATERS.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS CONTINUED TO AFFECT THE
NORTHERN PORTIONS OF PUERTO RICO THROUGH THE AFTERNOON HOURS.
MORE SHOWERS ARE EXPECTED TO DEVELOP ALONG THE NORTHERN COAST OF
PUERTO RICO. WINDS ARE EXPECTED TO SHIFT TO A MORE EASTERLY
COMPONENT LATER TONIGHT THEREFORE ISOLATED TO SCATTERED SHOWER WILL
AFFECT THE EASTERN PORTIONS OF PUERTO RICO AND ADJACENT ISLANDS
THROUGH FRIDAY MORNING.

AN OLD COLD FRONT NORTH OF THE ISLANDS WILL CONTINUE TO SLOWLY MOVE
SOUTHWARD AS A STRONGER POLAR SURGE PROGRESSES ACROSS THE WESTERN
ATLANTIC AND REINFORCES THE OLD BOUNDARY. THE FRONT IS EXPECTED TO
BECOME NEARLY STATIONARY AND FAIRLY INTACT THROUGH AT LEAST EARLY
SATURDAY.

&&

.AVIATION...THE REMNANTS OF AN OLD FRONTAL BOUNDARY WILL CONTINUE TO
INDUCE INTERMITTENT PERIODS OF MVFR VIS AND CIGS FOR THE REST OF
THIS AFTERNOON AND EVENING ACROSS TJSJ...TIST...TJPS AND TJBQ. THE
REST OF THE TAF SITES SHOULD REMAIN MOSTLY VFR WITH LIMITED PERIODS
OF MVFR IN LIGHT SHRA. TJSJ 12Z SOUNDING INDICATED A LIGHT
SOUTHEASTERLY WIND FLOW ALL THE WAY FROM THE SURFACE TO AROUND 15K
FEET...BECOMING FROM THE WEST AND STRONGER ALOFT.

&&

.MARINE...ALTHOUGH CHOPPY SEAS EXPECTED TO CONTINUE THROUGH
AT LEAST THE INCOMING WEEKEND...THE CURRENT CONDITIONS ACROSS THE
NEAR SHORE ATLANTIC WATERS AND ALL PASSAGES WILL BE BELOW SCA
CRITERIA. SCA WILL BE IN EFFECT FOR THE OFF SHORE ATLANTIC WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  79  73  83 /  70  60  40  40
STT  73  83  73  84 /  50  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10
Hazardous weather outlook, Jan 14, 4:11 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST THU JAN 14 2010

AMZ710>745-PRZ001>013-151015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF MODERATE TO HEAVY RAINFALL WILL LEAD TO LOCALIZED URBAN
AND SMALL STREAM FLOODING ACROSS SECTIONS OF NORTHERN PUERTO RICO
TODAY. BRIEFLY REDUCED VISIBILITIES...PONDING OF WATER IN LOW
LYING AREAS AND ON ROADWAYS...AS WELL AS ELEVATED RIVER LEVELS CAN
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALIZED URBAN AND SMALL STREAM FLOODING WILL REMAIN POSSIBLE ON
FRIDAY...WITH NO OTHER HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODED ROADWAYS...THEIR NUMBERS AND LOCATIONS...ALONG
WITH RAINFALL ACCUMULATIONS IN EXCESS OF TWO INCHES WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-151015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SR

In the hours before

Local storm report, Jan 14, 12:34 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
234 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            CATANO                  18.45N 66.14W
01/14/2010                   CATANO             PR   NWS EMPLOYEE

            ROAD 165 PARTIALLY FLOODED NEAR SECTOR AMELIA DUE THE
            PERSISTENT RAIN.

0650 AM     FLOOD            SAN JUAN                18.41N 66.06W
01/14/2010                   SAN JUAN           PR   NWS EMPLOYEE

            HIGHWAY 22 PARTIALLY FLOODED NEAR PLAZA LAS AMERICAS DUE
            PERSISTENT RAIN.

0130 PM     FLASH FLOOD      CATANO                  18.45N 66.14W
01/14/2010                   CATANO             PR   EMERGENCY MNGR

            EIGHT TO TEN FAMILIES WERE EVACUATED FROM THEIR HOUSES
            DUE THE FLASH FLOODING NEAR SECTOR JUANA MATOS.

&&

ER/EM/JF
Local storm report, Jan 14, 3:29 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
529 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            RIO GRANDE              18.38N 65.84W
01/14/2010                   RIO GRANDE         PR   BROADCAST MEDIA

            MEDIA REPORTS RIVER FLOODING ALONG THE RIO ESPIRITU SANTO
            IN RIO GRANDE AFFECTING ROAD 956.

&&

RA
Local storm report, Jan 14, 4:20 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
620 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            SAN JUAN                18.41N 66.06W
01/13/2010                   SAN JUAN           PR   EMERGENCY MNGR

            STREET FLOODED IN URB UNIVERSITY GARDENS,RIO PIEDRAS...
            NEAR ESCUELA SOTERO FIGUEROA...INTERSECTION PALMA REAL.

&&

RAM
Local storm report, Jan 14, 4:28 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
628 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     FLOOD            SAN JUAN                18.41N 66.06W
01/13/2010                   SAN JUAN           PR   EMERGENCY MNGR

            ROAD FLOODED ON EXPRESO BALDORIOTY DE CASTRO...MINILLAS
            TUNNEL...IN DIRECTION TO SAN JUAN AND BAYAMON.

&&

RAM
Local storm report, Jan 14, 4:33 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
633 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            FAJARDO                 18.33N 65.66W
01/14/2010                   FAJARDO            PR   EMERGENCY MNGR

            THE FAJARDO RIVER CAME OUT OF ITS BANKS AND FLOODED
            PORTIONS OF THE ROAD INTERSECTING HIGHWAY 3 AND HIGHWAY
            53 IN FAJARDO.

&&

RMITCHELL
Local storm report, Jan 14, 4:35 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
635 PM AST THU JAN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            BARCELONETA             18.45N 66.54W
01/14/2010                   MANATI             PR   EMERGENCY MNGR

            ROAD 140 IN BARRIO CATANITO FLOODED DUE TO RECENT RAINS.

&&

RMITCHELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Jan 13, 7:13 PM CSTAreal Flood AdvisoryJSJ2 hr
Jan 13, 7:30 PM CSTAreal Flood AdvisoryJSJ117 min
Jan 13, 7:50 PM CSTFlash Flood WarningJSJ3 hr
Jan 14, 3:45 AM CSTAreal Flood AdvisoryJSJ12 hr
Jan 14, 5:45 AM CSTAreal Flood AdvisoryJSJ6 hr
Jan 14, 11:47 AM CSTFlash Flood WarningJSJ3 hr
Jan 14, 12:07 PM CSTAreal Flood AdvisoryJSJ113 min
Jan 14, 1:58 PM CSTAreal Flood AdvisoryJSJ5 hr
Jan 14, 2:47 PM CSTFlash Flood WatchJSJ35 hr
Jan 14, 4:00 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.